Alabama, 2003Hail in Alabama, April 5, 2003
April 5, 2003 · NWS BMX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 5, 2:48 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Apr 5, 2:48 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
248 PM CST SAT APR 05 2003
VERY UNSETTLED WEATHER PATTERN THROUGH MIDDLE OF WEEK WITH SEVERE
STORMS POSSIBLE SUNDAY AFTERNOON THROUGH SUNDAY NIGHT...AND AGAIN
MONDAY AFTERNOON. APPEARS FRONT HAS STALLED OUT AS DEWPOINT
TEMPERATURE AT TUSCALOOSA JUMPED 5 DEGREES AS WIND SHIFTED BACK TO
THE SOUTHWEST PAST HOUR. SHORT WAVE TROF OVER SOUTHEAST LOUISIANA
FORECAST TO MOVE ALONG THE THE COAST THIS EVENING AND WILL CONTINUE
TO TRIGGER SHOWERS AND TSTMS OVER SOUTHERN COUNTIES.
FRONT WILL SHIFT NORTHWARD ON SUNDAY AS SURFACE LOW SPINS UP OVER
THE SOUTHERN PLAINS STATES. AVN/GFS SIMILAR IN TRACK OF SURFACE
LOW FROM EASTERN OKLAHOMA EASTWARD INTO WESTERN TENNESSEE SUNDAY
NIGHT. AVN IS FASTER WITH MOVEMENT OF LOW...BUT BOTH MODELS KEEP
ALABAMA IN WARM AND UNSTABLE AIRMASS. AT THIS TIME...BEST CHANCE
OF SEVERE STORMS LOOKS TO BE LATE SUNDAY AFTERNOON THROUGH 3 AM
MONDAY. HOWEVER...SOME ISOLATED SEVERE STORMS POSSIBLE NEAR WARM
FRONT SUNDAY AFTERNOON. SPC DAY2 OUTLOOK HAS MODERATE RISK FOR
WESTERN COUNTIES...WITH SLIGHT RISK COVERING REMAINDER OF ALABAMA.
SURFACE BASED LIS ARE LOWEST MONDAY AFTERNOON AS FRONT SINKS SLOWLY
INTO NORTH ALABAMA. MORE SEVERE STORMS POSSIBLE OVER SOUTHERN
COUNTIES...BUT LIMITED UPPER LEVEL DYNAMICS AND WEAKER SHEAR WILL
PROMOTE MORE PULSE STORMS. GFS NOW HAS FRONT STALLING OUT OVER
CENTRAL ALABAMA MONDAY AFTERNOON...WITH STRONG WAVE DEVELOPING ALONG
FRONT. I WILL INTRODUCE RAIN INTO FORECAST FOR MONDAY NIGHT AND
TUESDAY FOR SOUTHERN COUNTIES. GFS ALSO DEVELOPING STRONG CUT-OFF
LOW OVER THE LOWER MISSISSIPPI VALLEY BY MID WEEK. I WILL TREND
TOWARDS A MORE PESSIMISTIC OUTLOOK FOR THESE DAYS AS WELL.
BHM 54 73 64 78 55/ 20 70 80 30
MGM 58 79 64 81 58/ 30 40 60 50
.BHM...NONE.
ROSE/58
Hazardous weather outlook, Apr 5, 1:00 PM CST, 3 hours 47 minutes before
ALZ011>015-017>050-052100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST SAT APR 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
A COLD FRONT HAS PUSHED INTO CENTRAL ALABAMA AND WILL STALL SOUTH
OF THE BIRMINGHAM AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED ALONG AND SOUTH OF THE FRONT...MAINLY FROM
INTERSTATE 20 AND SOUTH. WITH THE ABUNDANT AFTERNOON SUNSHINE...A
FEW OF THESE STORMS COULD BECOME STRONG...WITH THE MAIN THREAT BEING
GUSTY WINDS AND SMALL HAIL. IF STRONG STORMS DEVELOP...THEY WILL
BE ALONG AND SOUTH OF A LINDEN...TO MARION...TO JEMISON...TO
GOODWATER...TO STANDING ROCK LINE. ALTHOUGH THERE IS A POSSIBILITY
FOR SOME STRONG STORMS...NO SEVERE STORMS ARE EXPECTED AT THIS
TIME.
.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
AS THE FRONT MOVES NORTH ON SUNDAY AS A WARM FRONT...STRONG TO
SEVERE THUNDERSTORMS CAN BE EXPECTED IN THE VICINITY OF THE FRONT.
THE STORM PREDICTION CENTER HAS PLACED ALL OF THE BIRMINGHAM
FORECAST AREA IN A SLIGHT RISK FOR SUNDAY...AND A SMALL
PORTION OF WEST CENTRAL ALABAMA HAS BEEN PLACED UNDER A
MODERATE RISK. HEAVY RAINFALL MAY PRODUCE LOCALIZED FLOODING AS
WELL.
THE STRONG TO SEVERE WEATHER ON SUNDAY COULD CONTINUE INTO MONDAY.
THE UPPER LEVEL SUPPORT WILL MOVE AWAY FROM THE AREA BY MONDAY
MORNING...AND STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN MONDAY
AFTERNOON WITH THE PASSAGE OF THE ACTUAL SURFACE FRONT.
STAY TUNED FOR FURTHER INFORMATION CONCERNING THE TIMING AND EXTENT
OF THE HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY THROUGH TONIGHT...BUT BE PREPARED FOR
POSSIBLE ACTIVATION FROM EARLY SUNDAY AFTERNOON AND INTO MONDAY.
In the hours before
Special weather statement, Apr 5, 3:07 PM CST, 1 hour 40 minutes before
ALZ011>015-017>050-060330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CST SAT APR 05 2003
...SEVERE WEATHER LIKELY ACROSS ALABAMA SUNDAY AND SUNDAY
NIGHT...
A WEAK FRONT SETTLED OVER CENTRAL ALABAMA SATURDAY AFTERNOON. SOUTH
OF THE FRONT...WARM AND UNSTABLE AIR WILL BEGIN TO WORK NORTHWARD ON
SUNDAY...AS A STORM SYSTEM OVER THE SOUTHERN PLAINS INTENSIFIES. THE
STORM SYSTEM IS FORECAST TO MOVE EASTWARD SUNDAY AFTERNOON...AND
STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP OVER LOUISIANA AND
MISSISSIPPI...AND THEN SPREAD INTO WEST ALABAMA LATE SUNDAY AND INTO
SUNDAY NIGHT. THE HIGHEST RISK OF SEVERE STORMS IS OVER AREAS WEST
OF INTERSTATE 65. THE STORM SYSTEM WILL CONTAIN WIND FIELDS
FAVORABLE FOR THE DEVELOPMENT OF SUPERCELLS WITH TORNADOES.
THOSE PLANNING TO ATTEND OUTDOOR FESTIVITIES SHOULD CLOSELY MONITOR
WEATHER FORECASTS AND BE ABLE TO TAKE QUICK ACTION IF WARNINGS ARE
ISSUED. LATER STATEMENTS WILL BE ISSUED ON THIS DEVELOPING
HAZARDOUS WEATHER EVENT.
Hail, Barbour
- When
- April 5, 4:47 PM CST to 5:37 PM CST
- Where
- Barbour County, 3 mi NW of Louisville
- Measured
- 1.25 in hail
- Property damage
- $8,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.817, -85.600
A severe thunderstorm dumped a swath of large hail over a 15 mile area in Barbour County. The hail fell from near Louisville to near Bakerhill with the largest pieces as big as half dollars.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 5 to 6, 20033 injured · $15 million · F1 · 68 events
- Tornadoes and Hail in Texas, April 5, 20033 injured · $505,000 · F0 · 14 events
- Damaging Wind in Pennsylvania, April 5, 2003$75,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, April 5 to 6, 2003$21,000 · 1.75 in hail · 27 events
- Damaging Winds in Tennessee, April 5 to 6, 2003$50,000 · 60 kt wind · 5 events
- Tornado and Hail in Texas, April 5 to 6, 2003$40,000 · F0 · 6 events
- Hail and Damaging Wind in Texas, April 5, 2003$500 · 2 in hail · 28 events
- Winter Storm in Vermont, April 5, 2003$30,000 · 3 events
- Winter Storm in New York, April 5, 2003$20,000 · 2 events
- Heavy Snow in Utah, April 5 to 7, 20039 events
- Heavy Snow in Michigan, April 5, 20038 events
- Heavy Snow in Kansas, April 5 to 6, 20035 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353289.